Virginia, 2008Damaging Winds in Virginia, June 29, 2008
June 29, 2008 · NWS LWX · 3 events in 2 counties and zones
A cold front moved into the Mid Atlantic region on June 29th. With afternoon heat and humidity in place, scattered strong to severe thunderstorms developed during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid Atlantic region on June 29th. With afternoon heat and humidity in place, scattered strong to severe thunderstorms developed during the afternoon and evening hours. Damaging winds brought down some trees in Warren and Rappahannock Counties in north central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 7:58 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 29, 7:58 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT SUN JUN 29 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT. AN UPPER LEVEL
DISTURBANCE MAY BRING A COUPLE OF SHOWERS OR THUNDERSTORMS MONDAY
AFTERNOON. THEN...COOLER AND DRIER WEATHER WILL RETURN FOR THE
MIDDLE OF THE WEEK. A WEAK COLD FRONT MAY SAG INTO THE REGION FOR
THE HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SINCE THE WARNED STORM IN BALTIMORE A FEW HOURS AGO...CONVECTION
HAS BEEN QUIET ACROSS OUR CWA. HOWEVER...ONE BAND OF SHOWERS AND
THUNDERSTORMS WAS AFFECTING OUR WESTERN CWA AT 830 PM...AND THERE
WAS ANOTHER BAND RIGHT BEHIND IT. BOTH BANDS WILL MOVE EAST ACROSS
THE CWA OVER THE NEXT FEW HOURS. THE WIND FIELD/SHEAR ARE BETTER
THAN EARLIER...AND LOCALLY DAMAGING WINDS WILL REMAIN A THREAT FOR
THE NEXT FEW HOURS. WITH THIS IN MIND...WITH COORD WITH SPC...WILL
KEEP THE SEVERE THUNDERSTORM WATCH UP. WILL TAPER POPS FROM LIKELY
TO CHANCE/SLIGHT CHANCE OVERNIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
SCT SHRAS POSSIBLE TOMORROW AFTERNOON AS H5 TROF PIVOTS EWD. FCST
SOUNDINGS SHOW A MID-LVL CAP AROUND 650 MB WHICH SHOULD PREVENT
SHOWERS FROM GROWING INTO TSTMS. SO REMOVED TSTM MENTION. LESS HUMID
THAN PREVIOUS DAYS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
JUL LOOKS TO BEGIN W/ SOME VERY PLSNT WX. UPR TROF WL BE COMING
THRU THE RGN MON NGT..WHICH COULD TRIGGER SOME ISOLD RW. FNT WL
MOVE OF THE CST TUE. XPCT TO SEE OPEN CELL CU TUE AFTN...PSBLY A
FEW STRAY RW BUT NOT ENOUGH TO WARRANT A CWA-WIDE POP. HIGHS IN
L80S E OF MTNS...DWPTS IN 50S. VERY NICE.
AND THE NICE WX SHOULD PERSIST ON WED..PERHAPS A FEW DEGS WARMER AS
ERN TROF BEGINS TO LIFT OUT...BUT NO POPS. THU SHOULD BE QUITE
SIMILAR TO WED.
JURY REMAINS OUT ON THE POSN OF A WK CD FNT COMING DOWN FM THE N
FOR THE 4TH...AND FOR HOW MUCH OF THE WKND WL THAT RMN IN THE AREA.
MAN PROGS THINK MUCH OF THE WKND. REGARDLESS I THINK THE
MAJORITY OF THE HOLIDAY WKND WL BE PC/PS. WE HV CHC POPS IN THE
FCST FRI AFTN-SUN AFTN.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A BAND OR TWO OF CONVECTION CAN AFFECT TERMINALS...EXCEPT PERHAPS
KCHO...OVERNIGHT. THIS WAS ACCOUNTED FOR IN THE 00Z TAFS. COLD
FRONT WILL MOVE THROUGH OVERNIGHT...BRINGING A CHANGE IN WIND
DIRECTION TO THE WEST BY MONDAY MORNING. MVFR FOG ALSO POSSIBLE EARLY
MONDAY.
IN XTND VFR CONDS MON NGT-THU.
&&
.MARINE...
A FEW OBS WERE FLIRTING WITH SCA WINDS LATE THIS EVENING. WILL
KEEP THE SCA HEADLINE AS IS...ENDING AT 2 AM.
WE ARE NOT XPCTG ANY PROBS ON THE WATERS MON NGT-THU NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ530>537.
&&
PELOQUIN/ROSA/WOODY
Hazardous weather outlook, Jun 29, 7:49 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT SUN JUN 29 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
849 PM EDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. A
COUPLE OF BANDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE
OUTLOOK AREA LATE THIS EVENING. LOCALLY DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH 2 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
849 PM EDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. A
COUPLE OF BANDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE
OUTLOOK AREA LATE THIS EVENING. LOCALLY DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jun 29, 7:24 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT SUN JUN 29 2008
WVZ055-501-502-300130-
HARDY WV-WESTERN GRANT WV-EASTERN GRANT WV-
824 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT HARDY AND GRANT COUNTIES...
AT 824 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF STREBY...MOVING EAST AT 40 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF MOOREFIELD...CABINS...BAKER AND MOUNT STORM WILL
BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 29, 8:13 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT SUN JUN 29 2008
MDZ003-502-VAZ027-028-WVZ050>052-055-504-300215-
WASHINGTON MD-SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-BERKELEY WV-
MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
FREDERICK VA-
913 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...SHENANDOAH...HARDY...
HAMPSHIRE...BERKELEY...MORGAN...ALLEGANY...MINERAL AND FREDERICK
COUNTIES...
AT 913 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF BELLEGROVE TO 4 MILES NORTHWEST
OF INKERMAN...MOVING EAST AT 33 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF ROMNEY...SLANESVILLE...DELRAY...CAPON
BRIDGE...HANCOCK AND STRASBURG WILL BE AFFECTED BY THESE STORMS.
GMS
Special weather statement, Jun 29, 8:41 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT SUN JUN 29 2008
VAZ026-027-029-300215-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
941 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...
AT 941 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF BERGTON TO 9 MILES WEST OF
RAWLEY SPRINGS...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF BRIDGEWATER...DALE ENTERPRISE...BROADWAY...
TIMBERVILLE...NEW MARKET AND MOUNT JACKSON WILL BE AFFECTED BY THESE
STORMS.
GMS
Special weather statement, Jun 29, 8:52 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT SUN JUN 29 2008
MDZ017-300245-
ST. MARYS MD-
952 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT ST. MARYS COUNTY...
AT 952 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINEY POINT...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF PARK HALL...SAINT INIGOES...DAMERON AND
LEXINGTON PARK WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jun 29, 9:14 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT SUN JUN 29 2008
VAZ026>030-040-WVZ055-300315-
PAGE VA-RAPPAHANNOCK VA-WARREN VA-SHENANDOAH VA-HARDY WV-
ROCKINGHAM VA-FREDERICK VA-
1014 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK...WARREN...
SHENANDOAH...HARDY...ROCKINGHAM AND FREDERICK COUNTIES...
AT 1014 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF LOST RIVER TO JEROME TO 4 MILES
NORTH OF TIMBERVILLE TO 2 MILES SOUTHWEST OF FULKS RUN...MOVING EAST
AT 38 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF MOUNT JACKSON...BROADWAY...TIMBERVILLE...STRASBURG
AND LURAY WILL BE AFFECTED BY THESE STORMS.
GMS
Special weather statement, Jun 29, 9:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 PM EDT SUN JUN 29 2008
MDZ003-VAZ028-031-WVZ052-053-300300-
WASHINGTON MD-CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
1015 PM EDT SUN JUN 29 2008
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CLARKE...JEFFERSON...
BERKELEY AND FREDERICK COUNTIES...
AT 1015 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GERRARDSTOWN...MOVING EAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF MARTINSBURG...RANSON...CHARLES TOWN AND
SHEPHERDSTOWN WILL BE AFFECTED BY THIS STORM.
GMS
Thunderstorm Wind, Warren
- When
- June 29, 9:55 PM EST
- Where
- Warren County, 1.48 mi SSW of Front Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -78.190
Warren County Emergency Management reported a tree down near Browntown.
Thunderstorm Wind, Warren
- When
- June 29, 10:02 PM EST
- Where
- Warren County, 1.08 mi W of Front Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -78.200
Law enforcement reported a tree down on Brown Avenue near Front Royal.
Thunderstorm Wind, Rappahannock
- When
- June 29, 10:30 PM EST
- Where
- Rappahannock County, 1.71 mi NW of Castleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.617, -78.143
Rappahannock County Emergency Management reported a tree down near Castleton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108725, 108727, 108728.